Georgia, 2019Damaging Winds and Lightning Strikes in Georgia, August 14, 2019
August 14, 2019 · NWS CHS · 6 events in 1 county or zone
Strong to severe thunderstorms developed across Southeast Georgia as a cold front shifting toward the coast and a sea breeze shifting inland encountered a moderately unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed across Southeast Georgia as a cold front shifting toward the coast and a sea breeze shifting inland encountered a moderately unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 14, 12:43 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 14, 12:43 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
143 PM EDT Wed Aug 14 2019
.SYNOPSIS...
A cold front is expected to move into the area late this
afternoon, then linger into Friday before slowly moving
offshore. Atlantic high pressure will rebuild over the weekend
and prevail into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Refreshed the POPs/Weather grids based on the latest CAMs, which
show convection developing along the seabreeze and along a
boundary to the west this afternoon. These storms are forecast
to move very slowly to the SE. However, new convection should
develop along outflow boundaries. By the heat of the afternoon,
it appears that scattered to numerous showers and thunderstorms
will develop over the CWA, greatest coverage over GA. It is
possible that 1 or 2 of these storms could produce isolated
damaging wind gusts. The convection should gradually dissipate
during the evening hours, especially inland. Isolated to
scattered thunderstorms may linger over and near the marine
zones tonight. Low temperatures are forecast to range from the
mid 70s inland to the upper 70s along the coast.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Numerous showers and thunderstorms are expected on Thursday as
the front remains stalled over the area and a series of upper
shortwaves move through. A very juicy airmass will remain in
place with PWATs approaching 2.5" in the afternoon. 0-6 km wind
will be around 10 kt from the southwest. The result will be
slow-moving storms that could repeatedly move over the same
areas. Thus, localized flooding will be the main concern.
A very similar pattern will continue into Friday. PWATs may
actually increase a bit further during the afternoon along the
coast. There are indications that some NVA will move into
inland areas during the afternoon. We therefore show the
greatest PoPs closer to the coast where the better upper support
will exist. 0-6 km mean wind may decrease a bit during the day,
so slow-moving storms and localized flooding will remain
possible.
A weak upper ridge will try to build over the area on Saturday,
potentially pushing the cold front just off the coast. There
remain timing differences in the models, some showing the front
not moving offshore until late in the day. We maintained chance
PoPs across the area with the highest values closer to the
coast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Deep layered ridging will occur late in the weekend into early
next week. The sea breeze will be a main driver for convection
each day. Temps will remain a few degrees above normal.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs: Thunderstorms will develop along the sea breeze and
with an approaching cold front from the north. The most likely
time period for direct impacts to both TAF sites are highlighted
with TEMPO groups. Brief IFR is possible in TSRA. Amendments
will probably be needed based on radar trends. The thunderstorms
should decrease in coverage/intensity this evening, allowing
for VFR to prevail.
Extended Aviation Outlook: Occasional flight restrictions
possible in scattered/numerous showers and thunderstorms.
Greatest coverage expected Thursday and Friday afternoon.
&&
.MARINE...
The marine zones will remain between a cold front across inland
GA/SC and high pressure over the western Atlantic today and tonight.
As a result, winds are forecast to remain from the south today and
favoring a southwest direction tonight. Speeds will range between 10
to 15 knots. Wave heights are forecast to range from 2-4 ft through
the near term period. Scattered to numerous thunderstorms are
possible near shore late this afternoon and evening, decreasing to
isolated to scattered tonight.
A slightly enhanced SW flow will continue into Thursday as a
cold front lingers just inland. Thereafter, fairly weak SW to SE
flow will occur as the front dissipates and Atlantic high
pressure rebuilds.
&&
.CLIMATE...
Record High Minimums for 14 August:
KCHS: 79/1995
KCXM: 82/2016
KSAV: 78/1949
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 6 PM EDT this evening for GAZ099>101-
114>119-137>141.
SC...None.
MARINE...None.
&&
NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...
CLIMATE...Hazardous weather outlook, Aug 14, 9:35 AM EST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1035 AM EDT Wed Aug 14 2019
GAZ099>101-114>119-137>141-151445-
Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-
Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-
1035 AM EDT Wed Aug 14 2019
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Georgia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-SCZ040-042>045-047>052-151445-
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
1035 AM EDT Wed Aug 14 2019
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and tonight.
Severe Thunderstorms: The combination of heat, abundant moisture, and
lift from an approaching front and the afternoon sea breeze will lead
to thunderstorms this afternoon and evening. Some of the strongest
storms could produce damaging wind gusts and very heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-151445-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1035 AM EDT Wed Aug 14 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 14, 12:48 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
148 PM EDT Wed Aug 14 2019
GAZ114-141815-
Tattnall-
148 PM EDT Wed Aug 14 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...
At 148 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Reidsville, moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Reidsville, Glennville, Manassas, Gordonia Altamaha State Park and
Mendes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3214 8219 3216 8200 3209 8198 3206 8191
3197 8187 3195 8189 3190 8189 3188 8190
3187 8211 3190 8211 3189 8213 3191 8213
3190 8219 3192 8222
TIME...MOT...LOC 1748Z 262DEG 10KT 3203 8211
SPRSpecial weather statement, Aug 14, 1:08 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
208 PM EDT Wed Aug 14 2019
SCZ044-045-050-052-141845-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
208 PM EDT Wed Aug 14 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES...
At 208 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crowfield Plantation, or over Ladson, moving
east at 5 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, Ladson, Sangaree and Crowfield Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3290 8017 3303 8022 3316 7998 3298 7983
TIME...MOT...LOC 1808Z 249DEG 6KT 3299 8008
SPRSpecial weather statement, Aug 14, 1:17 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
217 PM EDT Wed Aug 14 2019
GAZ114-137-138-141845-
Tattnall-Inland Liberty-Long-
217 PM EDT Wed Aug 14 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG AND
TATTNALL COUNTIES...
At 217 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Glennville, or 15 miles southeast of
Reidsville, moving east at 5 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Glennville, Gumbranch, Gum Branch, Mendes and Donald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3201 8222 3206 8192 3205 8180 3206 8175
3183 8163 3178 8198 3182 8202 3181 8203
3183 8205 3187 8211 3191 8213 3190 8219
3192 8222
TIME...MOT...LOC 1817Z 249DEG 6KT 3190 8198
SPRSpecial weather statement, Aug 14, 1:42 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
242 PM EDT Wed Aug 14 2019
GAZ118-119-SCZ047-048-051-141930-
Coastal Chatham-Inland Chatham-Inland Jasper-Coastal Jasper-Beaufort-
242 PM EDT Wed Aug 14 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM...BEAUFORT
AND JASPER COUNTIES...
At 242 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Savannah. This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Savannah, Hilton Head Island, Bluffton, Wilmington Island, Fort
Pulaski National Monument, Bellinger Hill Area, Montgomery and Garden
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3196 8126 3220 8114 3212 8074 3211 8075
3207 8083 3206 8084 3201 8081 3195 8083
3180 8100
TIME...MOT...LOC 1842Z 282DEG 4KT 3206 8106Lightning, Chatham
- When
- August 14, 1:56 PM EST to 1:57 PM EST
- Where
- Chatham County, 0.59 mi E of Liberty City
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.030, -81.110
Savannah Fire Rescue reported a lightning strike causing a small residential fire along Brandywine Road. A transformer was also blown across the street.
Thunderstorm Wind, Chatham
- When
- August 14, 1:59 PM EST to 2:00 PM EST
- Where
- Chatham County, 0.69 mi N of Savannah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 32.060, -81.080
A county official reported a tree down near the intersection of East 31st Street and Harmon Street.
Lightning, Chatham
- When
- August 14, 2:01 PM EST to 2:02 PM EST
- Where
- Chatham County, 1.81 mi SE of (Svn)hunter Aaf Sava
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.000, -81.110
The Savannah Fire and Rescue reported a small fire in an attic caused by a lightning strike near Bundy Park and Mall Boulevard.
Thunderstorm Wind, Chatham
- When
- August 14, 2:04 PM EST to 2:05 PM EST
- Where
- Chatham County, 2.44 mi WSW of Vernonburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 31.960, -81.160
A county official reported a tree down at the intersection of Arlington Road and Stillwood Road.
Thunderstorm Wind, Chatham
- When
- August 14, 2:10 PM EST to 2:11 PM EST
- Where
- Chatham County, 1.36 mi WSW of Vernonburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 31.960, -81.140
A county official reported a tree down near the intersection of Whitebluff Road and Greenbriar Drive.
Thunderstorm Wind, Chatham
- When
- August 14, 2:23 PM EST to 2:24 PM EST
- Where
- Chatham County, 1.36 mi WNW of Beaulieu
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 31.940, -81.150
A county official reported a tree down on Coffee Bluff Villa Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 14 to 16, 20191 death · 7 events
- Excessive Heat and Wildfire in California, August 14 to 15, 2019$400,000 · 6 events
- Flash Flood and Hail in New Mexico, August 14, 2019$125,000 · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Mississippi, August 14, 2019$33,000 · 50 kt wind · 4 events
- Lightning Strike in Texas, August 14, 20193 injured · 1 event
- Lightning Strike in Texas, August 14, 2019$25,000 · 1 event
- Hail and Damaging Winds in Colorado, August 14, 2019$2,000 · 3 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 14, 2019$500 · 1.25 in hail · 15 events
- Heat in California, August 14 to 16, 201913 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 20196 events
- Flash Flooding in Pennsylvania, August 14, 20196 events
- Hail in Wyoming, August 14, 2019$5,000 · 2.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852614, 852620, 852619, 852621, 852622, 852623.